Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 5, 2021Bear Lake County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 5, 2021, 3:03 PM MDT for Bear Lake County, Idaho. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 3:03 PM MDT (21:03 UTC)
Expired
Jul 5, 2021, 4:15 PM MDT
In force
72 min
Issued by
NWS Pocatello, ID

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 126 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS85 KPIH 052103
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
303 PM MDT Mon Jul 5 2021
 
IDZ059>061-063-052215-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-
303 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND BEAR
LAKE COUNTIES UNTIL 415 PM MDT...

At 303 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montpelier to near Franklin. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle,
Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Border Summit,
Mapleton, Fish Haven, Liberty, Pegram, Whitney, Geneva Summit and
Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught 
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11179 4206 11187 4245 11133 4233 11105
      4200 11105
TIME...MOT...LOC 2103Z 307DEG 16KT 4238 11135 4209 11175 

$$

Valle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:49 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 5, 1:49 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
149 PM MDT Mon Jul 5 2021

.DISCUSSION...

An upper level disturbance is departing the region this afternoon. A
few thunderstorms have developed as that system interacts with very
moist air. Most of the activity should be east of the Magic Valley
and should dissipate this evening. Locally heavy rain along with
gusty winds is possible with these storms. Ridge of high pressure
begins to amplify on Tuesday. This will push the heat back into the
region with temps in the upper 90s to near 100 likely across the
eastern Magic Valley on Tuesday. Will issue excessive heat warning
for the eastern Magic Valley Tuesday. Some models are hinting that
an isolated storm or two is possible across the central mountains or
southern highlands. However, most of the models favor keeping
forecast dry. On Wednesday, the ridge axis is centered over eastern
Idaho just ahead of a cold front. We expect to see the hottest
temperatures this week Wednesday with highs in the upper 90s to
around 100 from Blackfoot south and weak. Heat advisories and
warnings will be issued for Wednesday for this area. We may see
winds pick up later in the afternoon on Wednesday as the cold front
approaches the area and isolated thunderstorms are possible as well.

Temperatures look much cooler for Thursday and Friday in the wake of
the front. Not expecting heat headlines for either day. Hanging on
to a slight chance of thunderstorms around Island Park on Thursday
with residual moisture hanging around. There's a possibility that
the heat could build back in over the weekend if the ridge
restrengthens but some model solutions show systems moving through
Idaho as well. So, there's definitely some uncertainty with
temperatures over the weekend.

13

&&

.AVIATION...Showers and thunderstorms have redeveloped this afternoon
and will continue into this evening. We have included -SHRA VCTS or
VCTS at all TAF sites during this period.  Based on trends, we will
likely be updating TAFs "on the fly" instead of being able to get
too much in front of things. If a storm passes over an airport,
locally heavy rain with lower visibility and ceilings are likely,
with potential for gusts over 30kts. Keyes

&&

.FIRE WEATHER...Showers and thunderstorms have redeveloped this
afternoon. The primary focus remains across Zones 411, 413 and 476
for more scattered lightning coverage, which is where today's RED
FLAG WARNING remains in effect through mid-evening. Other areas
should see isolated thunderstorms. We are expecting "wet" storms
with some producing over 0.25 inches, with some storms also
producing gusts over 35mph...and MAYBE some small hail. The latter
is low potential. High pressure builds across the region after today
with moisture dwindling. While we might see a few mountain storms
tomorrow, the chance is NOT included in any forecast as chances are
under 15 percent, and in reality around 5-10 percent only. A low
passes to our north Wednesday. Winds pick up across central and
eastern Idaho, along with isolated dry thunderstorms. The
combination of winds and low humidity may require RED FLAG WARNINGS
for portions of the central mountains, Zone 413 and the Snake Plain.
Throw in isolated dry storms in these areas, would just add to the
situation even more. As another low passes to our north Thursday,
expect more strong winds and low humidity, and potentially another
RED FLAG WARNING event for most, if not all, of our fire districts.
We will look at if we need headlines after we get done with today's
round of critical fire conditions. Another thing to throw in is poor
overnight recovery over portions of the central mountains and also
the highlands south of the Snake Plain. More extreme heat is
expected tomorrow and Wednesday over the Magic Valley, Snake Plain
and Zones 413 and 427. Other areas will see more localized extreme
heat conditions. A ridge builds over the weekend, bringing hot and
very dry conditions to central and eastern Idaho. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from noon Tuesday to midnight MDT
Wednesday night for IDZ051-055.

Heat Advisory from noon Wednesday to midnight MDT Wednesday
night for IDZ052-054-056>059.

Red Flag Warning until 9 PM MDT this evening for IDZ411-413-476.

&&

In the hours before

Special weather statement, Jul 5, 12:44 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1244 PM MDT Mon Jul 5 2021

IDZ063-064-051945-
Big Hole Mountains ID-Caribou Range ID-
1244 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BONNEVILLE COUNTY
UNTIL 145 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 7 miles southeast of Swan Valley, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Swan Valley, Palisades Reservoir and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Palisades Reservoir, Move to safe shelter now! Do not
be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4319 11132 4344 11132 4347 11105 4317 11105
TIME...MOT...LOC 1843Z 266DEG 19KT 4336 11121

Valle
Special weather statement, Jul 5, 3:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
303 PM MDT Mon Jul 5 2021

IDZ059>061-063-052215-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Caribou Range ID-
303 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND BEAR
LAKE COUNTIES UNTIL 415 PM MDT...

At 303 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montpelier to near Franklin. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle,
Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Border Summit,
Mapleton, Fish Haven, Liberty, Pegram, Whitney, Geneva Summit and
Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4200 11179 4206 11187 4245 11133 4233 11105
      4200 11105
TIME...MOT...LOC 2103Z 307DEG 16KT 4238 11135 4209 11175

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:48 PM MDTSpecial Weather StatementPIHLincoln, Minidoka42 min
Jul 4, 8:38 PM MDTSpecial Weather StatementPIHMinidoka, Power37 min
Jul 5, 2:02 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Butte, Caribou, Clark and 8 more19 hr
Jul 5, 12:44 PM MDTSpecial Weather StatementPIHBonneville61 min
Jul 5, 2:02 PM MDTExcessive Heat WarningPIHBlaine, Cassia, Lincoln, Minidoka, Power58 hr
Jul 5, 2:02 PM MDTHeat AdvisoryPIHBannock, Bingham, Bonneville, Butte, Caribou, Cassia and 6 more3 days
Jul 5, 3:12 PM MDTAreal Flood AdvisoryPIHBannock2 hr
Jul 5, 3:27 PM MDTSpecial Weather StatementPIHFranklin48 min
Jul 5, 3:29 PM MDTAreal Flood AdvisoryPIHFranklin2 hr
Jul 5, 3:56 PM MDTSpecial Weather StatementPIHButte49 min
Jul 5, 5:03 PM MDTSpecial Weather StatementPIHBingham42 min
Jul 5, 5:33 PM MDTSpecial Weather StatementPIHBingham, Power42 min
Jul 5, 5:40 PM MDTSevere Thunderstorm WarningPIHBingham35 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.